Electronic Journal of Statistics

Perfect clustering for stochastic blockmodel graphs via adjacency spectral embedding

Vince Lyzinski, Daniel L. Sussman, Minh Tang, Avanti Athreya, and Carey E. Priebe

Full-text: Open access


Vertex clustering in a stochastic blockmodel graph has wide applicability and has been the subject of extensive research. In this paper, we provide a short proof that the adjacency spectral embedding can be used to obtain perfect clustering for the stochastic blockmodel and the degree-corrected stochastic blockmodel. We also show an analogous result for the more general random dot product graph model.

Article information

Electron. J. Statist., Volume 8, Number 2 (2014), 2905-2922.

First available in Project Euclid: 9 January 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 62C30
Secondary: 05C80: Random graphs [See also 60B20]

Clustering stochastic block model degree corrected stochastic block model


Lyzinski, Vince; Sussman, Daniel L.; Tang, Minh; Athreya, Avanti; Priebe, Carey E. Perfect clustering for stochastic blockmodel graphs via adjacency spectral embedding. Electron. J. Statist. 8 (2014), no. 2, 2905--2922. doi:10.1214/14-EJS978. https://projecteuclid.org/euclid.ejs/1420815881

Export citation


  • [1] Athreya, A., Lyzinski, V., Marchette, D. J., Priebe, C. E., Sussman, D. L., and Tang, M., A limit theorem for scaled eigenvectors of random dot product graphs., Sankhya A, accepted for publication.
  • [2] Bickel, P. J. and Chen, A., A nonparametric view of network models and Newman-Girvan and other modularities., Proc. Natl. Acad. Sci. USA, 106 :21068–21073, 2009.
  • [3] Bickel, P. J., Chen, A., and Levina, E., The method of moments and degree distributions for network models., Ann. Statist., 39:38–59, 2011.
  • [4] Chaudhuri, K., Chung, F., and Tsiatas, A., Spectral partitioning of graphs with general degrees and the extended planted partition model. In, Proceedings of the 25th Conference on Learning Theory, 2012.
  • [5] Choi, D. S., Wolfe, P. J., and Airoldi, E. M., Stochastic blockmodels with a growing number of classes., Biometrika, 99:273–284, 2012.
  • [6] Choi, D. and Wolfe, P. J., Co-clustering separately exchangeable network data., Ann. Statist., 42(1):29–63, 2014.
  • [7] Hoff, P. D., Raftery, A. E., and Handcock, M. S., Latent space approaches to social network analysis., J. Amer. Statist. Assoc., 97(460) :1090–1098, 2002.
  • [8] Holland, P. W., Laskey, K., and Leinhardt, S., Stochastic blockmodels: First steps., Social Networks, 5:109–137, 1983.
  • [9] Karrer, B. and Newman, M. E. J., Stochastic blockmodels and community structure in networks., Phys. Rev. E, 83, 2011.
  • [10] Lei, J. and Rinaldo, A., Consistency of spectral clustering in stochastic blockmodels., Ann. Statist., 43:215–237, 2015.
  • [11] Lyzinski, V., Sussman, D. L., Fishkind, D. E., Pao, H., Chen, L., Vogelstein, J. T., and Priebe, C. E., Spectral clustering for divide-and-conquer graph matching. Arxiv preprint at http://arxiv.org/abs/ 1310.1297, 2014.
  • [12] Mossel, E., Neeman, J., and Sly, A., Consistency thresholds for binary symmetric block models. ArXiv preprint at http://arxiv.org/abs/ 1407.1591, 2014.
  • [13] Mossel, E., Neeman, J., and Sly, A., Stochastic block models and reconstruction., Probab. Theory Related Fields, in press.
  • [14] Newman, M. E. J., Modularity and community structure in networks., Proc. Natl. Acad. Sci. USA, 103(23) :8577–8582, 2006.
  • [15] Oliveira, R. I., Concentration of the adjacency matrix and of the laplacian in random graphs with independent edges. Arxiv preprint at http://arxiv.org/abs /0911.0600, 2010.
  • [16] Pollard, D., Strong consistency of $k$-means clustering., Ann. Statist., 9:135–140, 1981.
  • [17] Qin, T. and Rohe, K., Regularized spectral clustering under the degree-corrected stochastic blockmodel., NIPS, 2013.
  • [18] Rohe, K., Chatterjee, S., and Yu, B., Spectral clustering and the high-dimensional stochastic blockmodel., Ann. Statist., 39 :1878–1915, 2011.
  • [19] Snijders, T. A. B. and Nowicki, K., Estimation and Prediction for Stochastic Blockmodels for Graphs with Latent Block Structure., J. Classification, 14:75–100, 1997.
  • [20] Sussman, D. L., Tang, M., Fishkind, D. E., and Priebe, C. E., A consistent adjacency spectral embedding for stochastic blockmodel graphs., J. Amer. Statist. Assoc., 107(499) :1119–1128, 2012.
  • [21] Sussman, D. L., Tang, M., and Priebe, C. E., Consistent latent position estimation and vertex classification for random dot product graphs., IEEE Trans. Pattern. Anal., 36:48–57, 2014.
  • [22] Suwan, S., Lee, D. S., Tang, R., Sussman, D. L., Tang, M., and Priebe, C. E., Empirical bayes estimation for the stochastic blockmodel. Arxiv preprint at arxiv.org/abs /1405.6070, 2014.
  • [23] Tang, M., Sussman, D. L., and Priebe, C. E., Universally consistent vertex classification for latent position graphs., Ann. Statist., 41 :1406–1430, 2013.
  • [24] Tang, M., Athreya, A., Sussman, D. L., Lyzinski, V., and Priebe, C. E., A semiparametric two-sample hypothesis testing problem for random dot product graphs. ArXiv preprint at http://arxiv.org/abs/ 1403.7249, 2014.
  • [25] Tropp, J. A., Freedman’s inequality for matrix martingales., Electron. Commun. Probab, 16:262–270, 2011.
  • [26] Wolfe, P. J. and Olhede, S. C., Nonparametric graphon estimation. ArXiv preprint at http://arxiv.org/abs /1309/5936, 2013.
  • [27] Young, S. and Scheinerman, E., Random dot product graph models for social networks. In, Proceedings of the 5th International Conference on Algorithms and Models for the Web-Graph, pages 138–149, 2007.